This page is exclusively dedicated to my memories from the Camino Francais in Spain in August and September 2016.
For some people it might be a spontaneous decision to walk a 800 km plus spiritual path like a Camino, in my case in was not. It took a few years from first hearsay to take action. Of course the most influential factor is time. I had to wait until 2015 when I started my part time retirement from the BMW Group. It was my desire to do much more sports and traveling in my free time, so that played into my hands anyway. And after a long distance cycling tour with my racing bike with light luggage and two friends to Rome in 2016 and a following trip to the East of Austria with touring bike and tent, I found it a wonderful idea to cycle to the Western French Pyrenees and then walk my first Camino.
The Logistics was also important. I sent a parcel with my hiking gear to the Information office in Saint Jean. I booked the Logistics company DHL to send my racing bike back to Austria. Therefore I had to include wrapping plastic foils into my travel gear box. I saved the transport cost for the bike since it was stolen from me two days before I would have arrived. This is another evening filling story 🙂
The undertaking of such a long stretch of walking needs a robust physical and mental fitness if one wants to finish the hiking in about one month. The rewards are so plentiful I could never have imagined in my wildest dreams.
Map 1 shows the cycling tour.
There is another post to talk about that adventure.
Map 2 shows the routing of the Camino Francais.
The table explains the 34 stages from Saint-Jean-Pied-de-Port to Finesterre.
Day 0, Saturday, 13.08.2016
Saint Jean Pied de Port
I arrived by train around 16:00 p.m. (remember my bike was stolen in Carcassonne, 2 days to go). The information office was already closed and I could get access to my parcel only tomorrow at 10:00 a.m. I had only my cycling clothes on my body and my wallet and i-Phone.
It was holiday time in Spain so the whole town was on its feet in one big festival. So it took quite some time to find the registration office. Luckily I found a nice lady from the Netherlands and we searched together. She already booked a hostel and after we found the Pilgrims Office she disappeared to her place. This was about 18:00 p.m. When it was my turn I explained to the elderly lady, that I had nothing with me and can get my gear only the next day. She organised shorts and a T-shirt and a towel and a sleeping bag and I was the only one who could take a shower next to the office. They spare no effort to help you out. The late runners were then a group of about 10 to 12 people and as all Albergue were full they walked us to a gymnastics hall with that rubber mats like floor. All of us had a pleasant night. I remember as it was yesterday how happy I felt eventually be really there to start tomorrow.
Day 1, Sunday, 14.08.2016
Saint Jean Pied de Port to Roncesvalles, 25,1 km, 1.390 m uphill, 6,5 h
The excitement to really be there now an just do it was so intense, that I cannot count the tons of endorphins I must have had in my body. This very first day was to become so typical with meeting people, having nice conversations and being on your own again and again in-between.
Day 2, Monday, 15.08.2016
Roncesvalles via Zubiri to Trinidad de Arre, 38 km, 610 m uphill, 9,5 h
Day 3, Wednesday, 17.08.2016
Trinidad de Arre to Pamplona and Zaraquiegui, 17,4 km, 200m uphill, 4,5 h
Day 4, Thursday, 18.08.2016
Zaraquiegui – Puente La Reina – Lorca, 26 km, 400 m up, 6,6 h
Two of the most famous images on the Camino Francais:
From left to right: a priest in training from South Korea, a house wife from Germany, a German teacher from Spain, a retired mine worker from Belgium and a retired dentist from France (Philippe).
Day 5, Thursday, 18.08.2016
Lorca – Los Arcos, 29,9 km, 270 m up, 7,5 h
On the square I met the Belgian mine worker again and Angela from Columbia who was an IT engineer and we met again and again on the tour.
Day 6, Friday, 19.08.2016
Los Arcos – Logroño, 27,8 km, 570 m up, 7 h
Around midday I met Vincenc again and we walked together until Logroño and even shared a room in the Albergue for the night.
Day 7, Saturday, 20.08.2016
Logroño – Najera, 28,9 km, 600 m up, 7,2 h
Day 8, Sunday, 21.08.2016
Najera – Santo Domingo de la Calzada, 21,3 km, 250 m up, 5,3 h
Day 9, Monday, 22.08.2016
Santo Domingo – Belorado, 22,4 km, 300m up, 5,6 h
Found private Albergue with charm.
Day 10, Tuesday, 23.08.2016
Belorado – San Juan de Ortega – Ages, 27,8 km, 500m up, 7 h
For dinner I ate old cold meat which was exposed to heat…
Very bad stomach, no sleep, tough day ahead tomorrow…
Day 11, Wednesday, 24.08.2016
Arges – Burgos, 22,5 km, 200m up, 5,6 h
My day was painful and very slow and very tiring. At the outskirts of Burgos I was completely exhausted and lied down on a bench near the road and fell asleep early afternoon. I was woken up by the two Spanish ladies and the German guy who I all met before. They gave me water and helped me back on my feet and walked me slowly to Burgos with numerous breaks. I relaxed in the Albergue, had a power nap and could actually go for a short stroll early evening. They then met me again at the Albergue and brought me pot of cooked rice which would recover my bad stomach soon. Camino friendships are amazing.
Day 12, Thursday, 25.08.2016
Burgos, 3 km stroll
Day 13, Friday, 26.08.2016
Burgos – Hornillos del Camino – Hontanas, 31.5 km, 350m up, 7,9 h
Day 14, Saturday, 27.08.2016
Hontanas – Castrojeriz – Boadilla del Camino, 28,7 km, 180 m up, 7,2 h
Day 15, Sunday, 28.08.2016
Boadilla – Carrion de los Condes, 26,6 km, 30 m up, 6,7 h
Day 16, Monday, 29.08.2016
Carrion de los Condes – Terradillos d.l. Templarios, 26,8 km, 130m up, 6,7 h
Day 17, Tuesday, 30.08.2016
Terradillos – El Burgo Ranero, 30,9 km, 50 m up, 7,7 h
Day 18, 31.08.2016
El Burgo Ranero – Puente Villarente, 25,4 km, 50 m up, 6,4 h
Day 19, Thursday, 01.09.2016
Puente Villarente – Leon, 12 km, 50m up, 3 h
Day 20, Friday, 02.09.2016
Leon – Villar de Mazarife – Hospital de Orbigo, 37,5 km, 100m up, 8,9 h
Another extreme challenging hot and long day. Managed well.
Albergue El Encina, a jewel amongst all Albergue
Day 21, Saturday, 03.09.2016
Hospital de Orbigo- Astorga – Santa Catalina de Somoza, 26,6, km
Day 22, Sunday, 04.09.2016
Santa Catalina de Somoza – Rabanal del Camino – Molinaseca, 35,8 km
La Cruz de Ferro with stones from the Pilgrim’s home countries (a burden of gilt to be forgiven from).
Day 23, Monday, 05.09.2016
Molinaseca – Villafranca del Bierzo, 30,6 km
Day 24, Tuesday, 06.09.2016
Villafranca del Bierzo – O’Cebreiro, 28,9 km
It was here in O’Cebreiro that I received a telephone call from the Police in Carcassonne. They said they found my bicycle. I call in a small wonder of the Camino.
Day 25, Wednesday, 07.09.2016
O’Cebreiro – Triacastela, 20,7 km
Day 26, Thursday, 08.09.2016
Triacastela – Sarria, 18,5 km
Day 27, Friday, 09.09.2016
Sarria – Portomarin, 22,1km
Day 28, Saturday, 10.09.2016
Portomarin – Palas de Rei, 24,8 km
A smooth day with good comradeship with Eva. I stayed in Palas de Rei, she moved on to Melide some km further.
Day 29, Sunday, 11.09.2016
Palas de Rei – Arzua, 28,8 km
In Melide two main Caminos come together: Francais and del Norte. From here onward it is one common route to Santiago de Compostela.
Day 30, Monday, 12.09.2016
Arzua to O-Pedrouzo, 19,6 km
In O-Pedrouzo I bought some medicine, e.g. ointments for my saw shinbones.
Day 31, Tuesday, 13.09.2016
O-Pedrouzo to Santiago de Compostela, 19,8 km
The Grande Finale no 1 has come.
No 2 would then be Finesterra, “The End of the World”.
Day 32, Wednesday, 14.09.2016
Santiago de Compostela to Negreira, 21 km
I left my i-Phone switched on over night to finalize a software update. Big mistake. Lost many photos and notes. Went to an office in the University and found some generous help. I downloaded i-Tunes on their PC and worked for about 2 1/2 hours to restore my phone as good as it gets. Amazing to me. I left only around lunch time.
Day 33, Thursday, 15.09.2016
Negreira – Olveiroa, 33,4 km
Day 34, Friday, 16.09.2016
Olveiroa – Finesterre, 38 km
The last 3-4 km surprised me a little bit. It was all uphill to about 250 m above sea level. As the motivation was high I made it, but it was good to have finished the path.
Day 35, Saturday, 17.09.2016
Finesterre – Santiago de Compostela by bus.